Woman with ringing in her ears after taking this common medication.

You detect a ringing in your ears when you wake up in the morning. They were fine yesterday so that’s strange. So you begin thinking about likely causes: recently, you’ve been keeping your music at a moderate volume and you haven’t been working in a noisy environment. But you did take some aspirin for your headache yesterday.

Might it be the aspirin?

You’re thinking to yourself “perhaps it’s the aspirin”. You feel like you remember hearing that some medicines can produce tinnitus symptoms. Is one of those medicines aspirin? And does that mean you should stop using aspirin?

Tinnitus And Medication – What’s The Link?

Tinnitus is one of those disorders that has long been reported to be associated with many different medications. But those rumors aren’t really what you’d call well-founded.

It’s widely believed that a large variety of medications cause tinnitus or tinnitus-like symptoms. But the reality is that only a small number of medicines result in tinnitus symptoms. So why do so many people believe tinnitus is such a common side effect? Well, there are a couple of hypotheses:

  • Tinnitus is a relatively common condition. Chronic tinnitus is a problem for as many as 20 million people. Some coincidental timing is unavoidable when that many people deal with tinnitus symptoms. Unrelated tinnitus symptoms can begin right around the same time as medication is taken. It’s understandable that people would incorrectly think that their tinnitus symptoms are the result of medication due to the coincidental timing.
  • Your blood pressure can be altered by many medications which in turn can cause tinnitus symptoms.
  • It can be stressful to start using a new medication. Or more often, it’s the underlying condition that you’re using the medication to treat that causes stress. And stress is commonly associated with tinnitus. So in this instance, the tinnitus symptoms aren’t being produced by the medicine. The whole ordeal is stressful enough to cause this sort of confusion.

Which Medications Can Cause Tinnitus?

There are a few medications that do have a well-founded (that is, scientifically established) cause-and-effect relationship with tinnitus.

Powerful Antibiotics And The Tinnitus Link

There are some antibiotics that have ototoxic (ear harming) properties. Known as aminoglycosides, these antibiotics are quite powerful and are normally reserved for specific instances. High doses have been found to result in damage to the ears (including some tinnitus symptoms), so such dosages are usually limited.

Blood Pressure Medicine

When you have high blood pressure (or hypertension, as it’s known medically), your doctor may prescribe a diuretic. When the dosage is significantly higher than normal, some diuretics will cause tinnitus.

Aspirin Can Cause Ringing in Your Ears

It is possible that the aspirin you took is causing that ringing. But here’s the thing: Dosage is once again extremely important. Generally speaking, tinnitus starts at really high doses of aspirin. The doses you take for a headache or to ward off heart disease aren’t normally large enough to cause tinnitus. But when you quit using high dosages of aspirin, thankfully, the ringing tends to go away.

Consult Your Doctor

There are some other medications that might be capable of causing tinnitus. And there are also some unusual medicine mixtures and interactions that could generate tinnitus-like symptoms. So talking to your doctor about any medication side effects is the best plan.

That said, if you begin to experience ringing or buzzing in your ears, or other tinnitus-like symptoms, get it checked out. Maybe it’s the medicine, and maybe it’s not. Frequently, hearing loss is present when tinnitus symptoms appear, and treatments like hearing aids can help.

Call Today to Set Up an Appointment

The site information is for educational and informational purposes only and does not constitute medical advice. To receive personalized advice or treatment, schedule an appointment.
Why wait? You don't have to live with hearing loss. Call Us Today